Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 183, NWS Goodland, KS

July 11, 2000Decatur County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 11, 2000, 6:01 PM CDT for Decatur County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2000, 6:01 PM CDT (23:01 UTC)
Expired
Jul 11, 2000, 6:45 PM CDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Decatur County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 6:05 PM CDTHail 0.75Oberlin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

456 
WUUS53 KGLD 112301
SVRGLD
KSC039-112345-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM CDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DECATUR COUNTY IN NORTHWEST KANSAS

* UNTIL 645 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF OBERLIN...MOVING SOUTH AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KANONA AT 625 PM CDT

HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED
WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

SKIPPER

LAT...LON 3991 10031 3989 10063 3971 10062 3969 10031

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:29 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 11, 3:29 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT TUE JUL 11 2000

...CHALLENGES ARE WHETHER DRY OR NOT WED AND WED NIGHT...

MODELS ALL LOOKED VERY SIMILAR THIS AM ON FIRST GLANCE. ALL SIMILAR
ON SFC AND AT 50H ALOFT. WOULD LEAN TOWARD ETA AS IT SEEMS TO BE
SLIGHTLY CLOSER TO HEIGHT ORIENTATION ALOFT AND HAS BEEN BEST OF
MODELS RECENTLY. ALL SHOW RIDGE BUILDING CONTINUOUSLY FOR NEXT 48
HRS AND RETROGRADING SLIGHTLY WEST. BUT.....! ETA COMES UP WITH A
SIGNIFICANT S/W IN MIDDLE OF GROWING RIDGE/HIGH CENTER THAT
OSCILATES THROUGH IT. IT CARRIES LARGE VORT MAX ACROSS E CO INTO SW
NEB WED/WED NIGHT. AS RESULT SHOWS LOTS OF PRECIP AND DEEP MOISTURE
FIELD. LOOKS VERY STRANGE AND HARD TO CONCEPTIONALLY EXPLAIN. AT
SAME TIME NGM AND AVN SHOW DECREASING POPS WITH UPPER MOISTURE
STAYING MORE WEST AND RISING UP AND OVER RIDGE. HOWEVER NGM SHOWS
COOLING WITH UPSLOPE AND AVN SHOWS MID-LEVEL WARMING AND CAPPING.
RESULT...DO NOT LIKE ANY OF THE MODELS FOR WED. WILL GO WITH
PERSISTENCE WITH LITTLE CHANGE IN LOW LEVELS FOR WED THEN LEAN
TOWARD ETA AS RIDGE...DRYING AND MORE HEAT BEGIN THU.

LONG LEAD-IN BUT SOMEWHAT BUGGED BY MODEL 'GUID' AND LACK OF NAT
DISC IN MY AREA. SEE ANOTHER EVENING OF TSRAS...SOME PROB SEVERE. WEAK
COLD FRONT/TROUGH/DRYLINE SLIPS IN FROM NW ACTING AS GOOD
TRIGGER.

WED WILL GO WITH PERSISTENCE AS PER ABOVE REASONING/LACK OF. MODELS
EXTREMELY VARIED AND INCONSISTENT. POPS ALL OVER THE PLACE. LITTLE
CHANGE IN MID AND UPPER LEVELS WHICH LEADS CREDENCE TO PERSISTENCE.
ANOTHER VORT MAX MOVES WEST TO EAST ACROSS CEN/N NEB IN JET FLOW
WHICH SHOULD RESULT IN TSRAS IN FAIRLY HOT AND MOIST
AIR...ESPECIALLY IN NORTHERN CWA.

AS NOTED THINK GROWING AND RETROGRADING RIDGE WILL BEGIN TO TAKE
HOLD THU SO WILL GO WITH RISING TEMPS AND ONLY SLIGHT CHANCE FOR
LATE AFTERNOON TSRAS IN E CO. JET SHOVED FAR NORTH.

IN EXTENDED BOTH ECM AND MRF MAKE RIDGE LOOK LIKE KING. WILL GO WITH
HOT AND DRY ALL THE WAY.

.GLD...NONE.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:00 PM CDTSevere Thunderstorm WarningGLDRawlins60 min
Jul 10, 7:42 PM CDTSevere Thunderstorm WarningGLDCheyenne48 min
Jul 10, 7:56 PM CDTSevere Thunderstorm WarningGLDRawlins64 min
Jul 10, 9:35 PM CDTSevere Thunderstorm WarningGLDGove40 min
Jul 10, 9:50 PM CDTSevere Thunderstorm WarningGLDGraham40 min
Jul 10, 10:07 PM CDTSevere Thunderstorm WarningGLDSheridan38 min
Jul 10, 10:14 PM CDTSevere Thunderstorm WarningGLDNorton46 min
Jul 10, 10:28 PM CDTSevere Thunderstorm WarningGLDGraham47 min
Jul 10, 10:59 PM CDTSevere Thunderstorm WarningGLDNorton31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.